Illinois, 2005

Damaging Winds and Lightning Strike in Illinois, June 26, 2005

June 26, 2005 · NWS LOT · 3 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 12:30 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
130 PM CDT SUN JUN 26 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

NO EVIDENCE OF OLD BOUNDARY TO FOCUS CONVECTION ON. HOWEVER SPC PAGE
AND MODELS INDICATING FAIR CAPES >1K TO THE WEST OF ILLINOIS AND IN
SRN WI. BUFKIT REDEVELOPING 600 MB CAP THIS AFTN SO AM STILL
FAVORING DRY FCST. HOWEVER BECAUSE OF PROXIMITY TO HIGH CAPES
...SUSPICIONS ARE FOCUSED ON WI/IL BORDER THIS EVENING AND FEEL NEED
TO KEEP WATCH THERE.

UPPER PATTERN MAINTAINS RIDGING OVER MIDWEST WITH SOUTHWEST FLOW
JUST TO THE WEST. PATTERN IS FAVORABLE FOR CONTINUNG WARM DRY
WEATHER THROUGH MIDWEEK. MAX TEMPS TO RUN IN THE LOW TO MID 90S. RH
VALUES SHOULD HOVER AROUND 70 AND HELP KEEP HI VALUES BELOW ADVISORY
CRITERIA. WITH LIGHT SFC FLOW...CAN EXPECT A LAKE BREEZE TO KICK IN
EACH AFTN MON AND TUES.

WILL KEEP DAYTIME HAZE MENTION IN FCST FOR NEXT COUPLE DAYS WITH
STAGNANT CONDITIONS BEING MAINTAINED. NOW EVEN HAVE ACTION DAY
DECLARED FOR MONDAY BY EPA.

MODELS INDICATING AN UPR TROF CROSSING MS RVR TUES BUT LITTLE SFC
SUPPORT UNTIL WED NGT INTO THURSDAY. WARM FNT MOVES UP OVER CWA WED
AHEAD OF SFC LOW MOVING ACROSS NEBRASKA. ETA EVEN INDICATES A
STRENGTHENING LOW LVL JET BY THAT TIME WITH A GOOD TAP ON THE GULF.
ASSOCIATED COLD FRONT SHUD MOVE ACROSS MS RVR WED NGT INTO THURSDAY
AND FUEL A PERIOD OR TWO OF TSTMS...FOLLOWED BY POST FNTL COOLING TO
THE 80S. WITH DROUGHT CONDS INTACT...WILL NOT GO TO DEEP END FOR
INTRODUCING HIGH POPS WITH THIS UPCOMING RAIN EVENT.

&&

.AVIATION...

WEAK BOUNDARY ACROSS THE AREA EARLIER THIS MORNING JUST ABOUT
DISSIPATED NOW WITH MAINLY LIGHT AND VRB WINDS ACROSS NE IL AND NW
IN. AS A RESULT OF THE WEAK FLOW...LK BREEZE WILL SLOWLY MOVE
ACROSS ORD/MDW/GYY THIS AFTERNOON...THOUGH SPEEDS EXPECTED TO BE
LESS THAN 10KTS. WINDS TURN MORE SE THIS EVENING THEN SOUTH
OVERNIGHT. SOUTHERLY GRADIENT TIGHTENS A BIT ON MONDAY. VERY LITTLE
TO FOCUS ANY SHOWERS OR TS DEVELOPMENT OVER THE NEXT 24HRS AND WILL
MAINTAIN DRY FORECAST...THOUGH AN ISOLATED TS CAN/T BE RULED OUT
COMPLETELY. LAST CONCERN THIS CYCLE IS VISIBILITIES. WITH INCREASING
LOW LEVEL MOISTURE...DEWPOINTS NOW CREEPING INTO THE UPPER 60S AND
LOWER 70S. SEVERAL LOCATIONS REPORTING 5-7SM VIS ACROSS CENTRAL AND
SOUTHERN IL. EXPECT THESE CONDITIONS TO MOVE NORTH AS FLOW TURNS
MORE SOUTHERLY AND HAVE INCLUDED 6SM HZ THRU LATE TONIGHT THEN 4-5SM
MVFR HZ TOWARD MORNING. PASSING CIRRUS THRU THE PERIOD ALONG WITH
SOME CU TODAY AND AGAIN MONDAY.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 26, 3:00 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SUN JUN 26 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-271100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SUN JUN 26 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE COULD BE SOME ISOLATED THUNDERSTORMS POP UP IN THE EVENING
HOURS. NONE OF THESE STORMS WILL BECOME SEVERE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

AN AIR POLLUTION ACTION DAY IS DECLARED BY THE ILLINOIS EPA FOR
MONDAY. CONDITIONS ARE FAVORABLE FOR UNHEALTHY LEVELS OF OZONE AND
PARTICULATE MATTER. THE SAME AIR MASS WILL STAGNATE OVER THE AREA
TUESDAY AND THE ACTION DAY MAY THEREFORE BE EXTENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-271100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT SUN JUN 26 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE COULD BE SOME ISOLATED THUNDERSTORMS POP UP IN THE EVENING
HOURS ALONG THE NEARSHORE WATERS. NONE OF THESE STORMS WILL BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kane

When
June 26, 5:25 PM CST
Where
Kane County, South Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.000, -88.283

A roof was blown off a building.

Thunderstorm Wind, Du Page

When
June 26, 6:05 PM CST
Where
Du Page County, Hanover Park
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.017, -88.183

A large tree was blown down on a garage with minor damage to the roof.

Lightning, Du Page

When
June 26, 6:15 PM CST
Where
Du Page County, Roselle
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Two people were struck by lightning in their backyard. A 15 year old male was taken to the hospital where he died. A 51 year old male recovered from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Du Page2005-06-2615MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457410, 5457411, 5457412.